Is It Bad to Mix Methadone with Other Drugs?

Is It Bad to Mix Methadone with Other Drugs?

Mixing Methadone with other drugs can be dangerous

Methadone is known in the medical community as a medication that is instrumental in helping wean patients off of stronger, more dangerous opioid substances (i.e. heroin, prescription painkillers, etc.). It is similar to morphine, however the effects last much longer, making it unnecessary to utilize a great deal of it. Unfortunately outside of the medical community, recreational methadone abuse has increased. These recreational methadone users use it primarily to obtain that feeling of being high. Since methadone is addictive when not controlled, many people find themselves addicted to this substance, as well as experimenting with other drugs simultaneously.

Dangers of Mixing Methadone with Other Drugs

Mixing methadone with other drugs is dangerous, regardless of the type of drug it is being mixed with. However, while danger is always present, the types of dangers can vary based on what drug methadone is mixed with.

Methadone is itself a central nervous system depressant, so when it is mixed with other depressants, the results can be fatal. For example, mixing methadone with Percocet, Vicodin, heroin or other depressants will only enhance the effects of the drugs. While this might be exactly what a user is looking for, the consequences of this type of combination can lead to a dangerous decrease in central nervous system activity. This includes issues such as:

  • Slowed heartbeat
  • Shallow breathing
  • Asphyxiation

This occurs as the brain is unable to properly function due to the high amount of depressants in the system, causing it to essentially shut down the body.

When mixed with a drug that does the opposite of depressants – stimulants – the side effects can be just as dangerous. Stimulants in themselves cause an increase in heartbeat, blood pressure, muscle tension, perspiration, psychosis and more. The body is essentially experiencing a massive energy boost when stimulants are present. However, when high doses of stimulants are combined with a depressant such as methadone, the brain quickly becomes confused and sends disoriented messages to the body. Since the communication is not clear between the brain and the body, and both substances are working against one another, risks such as heart attack and sudden death are possible.

Using methadone on its own can be dangerous in its own right. Should an individual using methadone engage in the use of additional drugs such as other depressants or stimulants, the dangers quickly become more likely to take place and increase in severity. If you or a loved one is struggling with methadone abuse (or any other kind of drug abuse), it is critical that you reach out for help today. By doing so, you or your loved one can be free of this type of abuse and begin developing a life that is healthy and drug-free.

Do You Need Treatment for Methadone Abuse?

Call our toll-free, 24-hour helpline right now. Do not waste one more day abusing methadone by itself or with other drugs. Call us today to get the help you need to overcome your struggle with drug abuse.